New Mexico, 2024

Dust Storm and Damaging Wind in New Mexico, August 7, 2024

August 7, 2024 · NWS EPZ · 2 events in 2 counties and zones

A weak surface trough and some increased low level moisture brought thunderstorms to Hidalgo county. One storm became severe and produced wind gusts over 60 mph and blowing dust along the Lordsburg Playa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface trough and some increased low level moisture brought thunderstorms to Hidalgo county. One storm became severe and produced wind gusts over 60 mph and blowing dust along the Lordsburg Playa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 7, 4:13 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 7, 4:13 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
513 PM MDT Wed Aug 7 2024

...New AVIATION...

.SYNOPSIS...
Issued at 113 PM MDT Wed Aug 7 2024

Showers and thunderstorm chances will continue throughout the
period. These storms will be confined to the mountains and areas
along and west of the Continental Divide. The temperatures will be
above the normal across much of the lowlands through the middle
of next week with Monday being the warmest day of the period.

&&

.DISCUSSION...
Issued at 113 PM MDT Wed Aug 7 2024

Isolated showers and thunderstorms currently ongoing the Gila
Region and along the NM/AZ line will likely dissipated after
sunset this evening. A broad expansive ridge currently center
north of the borderland will push eastward away from the
borderland and flatten as depicted by the deterministic GFS and
ECMWF, while allowing monsoonal moisture to continue to trek
northward into the Gila Region and along the NM/AZ line. Isolated
showers and storms are expected through Thursday with the primary
hazards being bouts of brief heavy rainfall, gusty out flow winds,
and localized flooding associated with storms. For Friday, both
the deterministic GFS/ECMWF show a backdoor cold front pushing
into the northeast part of the CWA, bringing cool breezy east to
northeast winds of 15 to 25 mph to parts of Otero, Hudspeth and El
Paso Counties.

East to southeast flow behind the front ushers in a moist flow
behind the front, but substance aloft from the ridge aloft will
likely suppress shower and thunderstorm activity over the desert
highland, with only isolated shower and thunderstorms in the
mountain regions expected through this weekend. By early next
week, the ridge over north central Texas is expected to strengthen
leaving most areas dry, except for the far western counties. An
analysis of the 75th percentile of the NBM from Monday through
the middle of the week currently have high temperatures between
101 and 103 degree, with the 90th percentile showing temperatures
in the 104 to 106 range.

Both the deterministic and ensemble GFS and ECMWF show H850
temperatures of 30 to 33C aloft from Monday through at least
Wednesday time. If model to model continuity is realized, a Heat
Advisory may be needed for El Paso and the lower valley during
this time frame.

&&

.AVIATION...
(00Z TAFS)
Issued at 520 PM MDT Wed Aug 7 2024

VMC overnight with only a few lingering showers. Skies mostly
FEW-SCT120, SCT-BKN250 with overnight TS southward in Chihuahua.
Surface winds 230-270 at 08-12 knots. A few gusts to 25 knots
possible with any outflow boundaries through 06Z. Winds shifting
to the south tomorrow afternoon with more scattered TS activity.
May need to include mention of TS n future TAF cycles, especially
for the southern NM sites.

&&

.FIRE WEATHER...
Issued at 113 PM MDT Wed Aug 7 2024

Some moisture will be in place this evening, which will aide in a
few showers and thunderstorms to areas mainly west of the Rio
Grande. The best chance storms will be in the mountains. The main
concerns with these storms will heavy rainfall that could lead to
flash flooding. These storms will diminish early by around 9pm.
Tonight recovery will be fair to excellent. For Thursday, drier
air will move in limiting the storm chances. However, there will
still be storms across the same areas. The 20ft winds will be
light and temperatures above the average. For the rest of the
period, there will be daily chances for isolated to scattered
showers and thunderstorms mainly near the NM/AZ border and in the
mountains. With that said, there will be no fire weather concerns
for much of the zones. However, conditions could become elevated
mainly east of the Divide especially where there have not been a
lot of thunderstorm activity for a while.

The min RHs on Thursday will be between 15 and 25% in the lowlands
and between 30 and 40% in the mountains. The min RHs on Friday
will increase by 3 to 6% areawide. The ventilation rates will be
good to excellent on Thursday then mainly excellent on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  78 102  76 101 /  10  10  20  10
Sierra Blanca            70  94  69  93 /  10  20  10  10
Las Cruces               72 100  72  99 /  10  10  30  10
Alamogordo               69  98  66  97 /  10  10  20  10
Cloudcroft               54  76  51  73 /  10  30  10  40
Truth or Consequences    71  97  70  96 /  10  20  30  10
Silver City              62  89  63  89 /  20  50  40  30
Deming                   70  97  71  98 /  20  20  40  10
Lordsburg                68  94  69  96 /  30  50  40  30
West El Paso Metro       75  99  74  99 /  10  10  30  10
Dell City                70 101  70  98 /   0  10   0  10
Fort Hancock             73 100  73 101 /  10  20  20  10
Loma Linda               69  92  69  92 /  10  20  20  10
Fabens                   74  99  74  99 /  10  10  20  10
Santa Teresa             73  97  72  98 /  10  10  30  10
White Sands HQ           75 100  74  98 /  10  20  30  10
Jornada Range            70  99  69  97 /  10  20  30  20
Hatch                    70 101  70  99 /  10  20  30  10
Columbus                 73  96  72  98 /  20  20  30  10
Orogrande                70  98  69  96 /  10  10  20  10
Mayhill                  59  87  55  83 /  10  20  10  40
Mescalero                58  88  56  84 /  10  30  20  40
Timberon                 57  86  55  83 /  10  20  10  20
Winston                  59  90  58  87 /  10  40  40  30
Hillsboro                66  95  66  93 /  10  30  40  20
Spaceport                67  98  66  96 /  10  20  30  20
Lake Roberts             57  89  58  89 /  20  60  40  40
Hurley                   64  92  64  93 /  20  40  30  20
Cliff                    63  98  65  99 /  30  60  30  40
Mule Creek               64  90  65  91 /  40  60  40  40
Faywood                  65  93  66  92 /  10  30  40  20
Animas                   68  93  68  97 /  50  60  50  30
Hachita                  68  93  68  96 /  30  40  40  20
Antelope Wells           67  91  66  95 /  40  60  40  20
Cloverdale               63  84  63  90 /  50  70  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...30-Dennhardt

In the hours before

Special weather statement, Aug 7, 11:56 AM MST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service El Paso TX
1256 PM MDT Wed Aug 7 2024

NMZ401-403-425-426-071930-
Southern Gila Foothills/Mimbres Valley NM-Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
Central Grant County/Silver City Area NM-
1256 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 130 PM MDT...

At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Bayard, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tyrone, Silver City, Hurley, Pinos Altos, Cobre, Bayard, Hanover,
North Hurley, Santa Clara, Fort Bayard, Arenas Valley, Mangas Valley,
Tyrone Mine, Little Walnut Village, and Cherry Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3293 10823 3282 10806 3254 10822 3278 10850
TIME...MOT...LOC 1856Z 038DEG 11KT 3282 10821

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BIRD
Special weather statement, Aug 7, 1:15 PM MST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
215 PM MDT Wed Aug 7 2024

NMZ403-425-426-072100-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Region Highlands/Black Range NM-
Central Grant County/Silver City Area NM-
215 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRANT AND WESTERN
SIERRA COUNTIES THROUGH 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Juan, near the communities of Sherman and San Lorenzo. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Lorenzo, Sherman, San Juan, and Mimbres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 10772 3264 10782 3269 10809 3296 10795
TIME...MOT...LOC 2015Z 115DEG 3KT 3277 10790

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BIRD

The radar

The Tucson radar (KEMX), 171 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
August 7, 5:50 PM MST
Where
Hidalgo County, 3.21 mi NNE of Mondel
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.291, -108.874

The Mesonet station at mile marker 12 along Interstate 10 recorded a peak gust of 65 mph.

Dust Storm, Southwest Desert/Lower Gila River Valley

When
August 7, 5:50 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Mesonet
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The Mesonet station at mile marker 12 along Interstate 10 recorded visibilities under 1 mile with wind gusts to 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211602, 1211603.